MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION XXL ESOPHAGEAL; DILATOR, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION XXL ESOPHAGEAL; DILATOR, ESOPHAGEAL
Model Number 23375
Medical Device Problem Codes Break (1069); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/09/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that shaft break occurred.Vascular access was obtained via the left side.The 60% stenosed, 60mm in length, concentric, de novo target lesion was located in the mildly tortuous, moderately calcified, and 14mm in diameter iliac vessel.The lesion contained <=45 degrees bend.A 14-4/5.8/120 xxl vascular balloon catheter was advanced for dilation.However, it was noted that the balloon was broken.The device was removed and the procedure was completed with a different device.No patient complications were reported and the patient's status was stable.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that shaft break occurred.Vascular access was obtained via the left side.The 60% stenosed, 60mm in length, concentric, de novo target lesion was located in the mildly tortuous, moderately calcified, and 14mm in diameter iliac vessel.The lesion contained less than equal to 45 degrees bend.A 14-4/5.8/120 xxl vascular balloon catheter was advanced for dilation.However, it was noted that the balloon was broken.The device was removed and the procedure was completed with a different device.No patient complications were reported and the patient's status was stable.It was further reported that the shaft was not broken but the balloon ruptured.On initial inflation the balloon went down and could not be inflated anymore.The device was completely removed from the patient.A 16-4/5.8/120 xxl esophageal balloon catheter was also advanced for dilation but also ruptured.The device was completely removed from the patient and another balloon completed the procedure.The patient was fine.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: a visual and microscopic examination was performed on the returned xxl device.A visual examination identified that the balloon was folded and did not appear to have been inflated.Blood was noted on the outside of the balloon material.The device was attached to an encore inflation unit and positive pressure was applied when liquid was observed escaping from a balloon pinhole leak approximately 6mm distal to the proximal balloon bond.The balloon material was visually and microscopically examined and no issues were noted that could have contributed to the damage identified.A visual and tactile examination of the shaft identified multiple kinks along the length of the device.This type of damage is consistent with excessive force being applied to the delivery system.No issues were noted with the shaft that could have contributed to the complaint incident.An examination of the markerbands and tip identified no issues that could have potentially contributed to the complaint incident.No other issues were identified during the product analysis.
 
Event or Problem Description
It was reported that shaft break occurred.Vascular access was obtained via the left side.The 60% stenosed, 60mm in length, concentric, de novo target lesion was located in the mildly tortuous, moderately calcified, and 14mm in diameter iliac vessel.The lesion contained <=45 degrees bend.A 14-4/5.8/120 xxl vascular balloon catheter was advanced for dilation.However, it was noted that the balloon was broken.The device was removed and the procedure was completed with a different device.No patient complications were reported and the patient's status was stable.It was further reported that the shaft was not broken but the balloon ruptured.On initial inflation the balloon went down and could not be inflated anymore.The device was completely removed from the patient.A 16-4/5.8/120 xxl esophageal balloon catheter was also advanced for dilation but also ruptured.The device was completely removed from the patient and another balloon completed the procedure.The patient was fine.

Brand Name
XXL ESOPHAGEAL
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key8020332
Report Number2134265-2018-62386
Device Sequence Number19177877
Product Code KNQ
UDI-Device Identifier08714729163084
UDI-Public08714729163084
Combination Product (Y/N)N
Initial Reporter CountryVM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2019
Device Model Number23375
Device Catalogue Number23375
Device Lot Number0020059932
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2018
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer11/05/2018
12/17/2018
Initial Report FDA Received Date10/30/2018
Supplement Report FDA Received Date11/28/2018
01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient Weight56